Getty Images.
Show Hide image

Theresa May raises UK terrorist threat level to “critical”

A further attack may be “imminent” and armed soldiers will be deployed on the streets. 

After last night's horrific attack in Manchester, Theresa May has announced that the terrorist threat level has been increased from "severe" to "critical" – meaning a further attack may be imminent. The Prime Minister, following the advice of the independent Joint Terrorism Analysis Centre, said in a statement from 10 Downing Street: "The work undertaken throughout the day has revealed that it is a possibility we cannot ignore that there is a wider group of individuals linked to this attack."

The new threat level, the highest available and last imposed in 2007, means that up to 5,000 soldiers will be deployed on the streets to replace armed police, guarding sensitive points such as parliament and railway stations. The intelligence services are likely to have been troubled by the relative sophistication of the Manchester Arena attack, a nail bomb, which murdered 22 people and injured 59 others.

May added: "This morning I said that the Joint Terrorism Analysis Centre, the independent organisation responsible for setting the threat level on the basis of the intelligence available, was keeping the threat level under constant review. It has now concluded, on the basis of today’s investigations, that the threat level should be increased for the time being from severe to critical. This means that their assessment is not only that an attack remains highly likely, but that a further attack may be imminent.”

Operation Temperer – allowing military personnel to take to the streets – had been enforced, May announced. “This means that armed police officers responsible for duties such as guarding key sites will be replaced by members of the armed forces, which will allow the police to significantly increase the number of armed officers on patrol in key locations. You might also see military personnel deployed at certain events such as concerts and sports matches, helping the police to keep the public safe.” 

The terrorist threat level was last raised to "critical" in June 2007 following the attempted bombing of a Tiger Tiger nightclub in London and the Glasgow Airport attack. It was also increased after the failed 2006 Heathrow bomb plot. On both occasions, the "critical" status remained in place for less than a week.

May will chair another meeting of the government's emergency Cobra committee at 9.30am tomorrow. The Conservatives and Labour have suspended all national and local election campaigning until further notice.

In her concluding remarks, the Prime Minister emphasised: "I do not want the public to feel unduly alarmed." She continued: "We have faced a serious terror threat in our country for many years and the operational response I have just outlined is a proportionate and sensible response to the threat that our security experts judge we face. I ask everybody to be vigilant and to co-operate with and support the police as they go about their important work.

"I want to end by repeating the important message I gave in my statement earlier today. We will take every measure available to us and provide every additional resource we can to the police and the security services as they work to protect the public.

"And while we mourn the victims of last night’s appalling attack, we stand defiant. The spirit of Manchester and the spirit of Britain is far mightier than the sick plots of depraved terrorists, that is why the terrorists will never win and we will prevail." 

George Eaton is political editor of the New Statesman.

Show Hide image

David had taken the same tablets for years. Why the sudden side effects?

Long-term medication keeps changing its appearance – round white tablets one month, red ovals the next, with different packaging to boot.

David had been getting bouts of faintness and dizziness for the past week. He said it was exactly like the turns he used to get before he’d had his pacemaker inserted. A malfunctioning pacemaker didn’t sound too good, so I told him I’d pop in at lunchtime.

Everything was in good order. He was recovering from a nasty cough, though, so I wondered aloud if, at the age of 82, he might just be feeling weak from having fought that off. I suggested he let me know if things didn’t settle.

I imagined he would give it a week or two, but the following day there was another visit request. Apparently he’d had a further turn that morning. The carer hadn’t liked the look of him so she’d rung the surgery.

Once again, he was back to normal by the time I got there. I quizzed him further. The symptoms came on when he got up from the sofa, or if bending down for something, suggesting his blood pressure might be falling with the change in posture. I checked the medication listed in his notes: eight different drugs, at least two of which could cause that problem. But David had been taking the same tablets for years; why would he suddenly develop side effects now?

I thought I’d better establish if his blood pressure was dropping. I got him to stand, and measured it repeatedly over a period of several minutes. Not a hint of a fall. And nor did he now feel in the slightest bit unwell. I was stumped. David’s wife had been watching proceedings from her armchair. “Mind you,” she said, “it only happens mid-morning.”

The specific timing made me pause. I asked to see his tablets. David passed me a carrier bag of boxes. I went through them methodically, cross-referencing each one to his notes.

“Well, there’s your trouble,” I said, holding out a couple of the packets. One was emblazoned with the name “Diffundox”, the other “Prosurin”. “They’re actually the same thing.”

Every medication has two names, a brand name and a generic one – both Diffundox and Prosurin are brand names of a medication known generically as tamsulosin, which improves weak urinary flow in men with enlarged prostates. Doctors are encouraged to prescribe generically in almost all circumstances – if I put “tamsulosin” on a prescription, the pharmacist can supply the best value generic available at that time, but if I specify a brand name they’re obliged to dispense that particular one irrespective of cost.

Generic prescribing is good for the NHS drug budget, but it can be horribly confusing for patients. Long-term medication keeps changing its appearance – round white tablets one month, red ovals the next, with different packaging to boot. And while the box always has the generic name on it somewhere, it’s much less prominent than the brand name. With so many patients on multiple medications, all of which are subject to chopping and changing between generics, it’s no wonder mix-ups occur. Couple that with doctors forever stopping and starting drugs and adjusting doses, and you start to get some inkling of quite how much potential there is for error.

I said to David that, at some point the previous week, two different brands of tamsulosin must have found their way into his bag. They looked for all the world like different medications to him, with the result that he was inadvertently taking a double dose every morning. The postural drops in his blood pressure were making him distinctly unwell, but were wearing off after a few hours.

Even though I tried to explain things clearly, David looked baffled that I, an apparently sane and rational being, seemed to be suggesting that two self-evidently different tablets were somehow the same. The arcane world of drug pricing and generic substitution was clearly not something he had much interest in exploring. So, I pocketed one of the aberrant packets of pills, returned the rest, and told him he would feel much better the next day. I’m glad to say he did. 

This article first appeared in the 13 March 2018 issue of the New Statesman, Putin’s spy game